advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Raleigh/Durham, North Carolina, USA:

I was diagnosed with type 1 diabetes at age 23 and I'm now 26. Several months after my diagnosis, I noticed that my stools seemed to be much more sticky and messy compared to how they were before my diagnosis. I have seen a gastroenterologist about this matter and still have not gotten any answers.

The only medications I take are NovoLog, lisinopril (10mg) and Nexium (40mg, 1x/day). I have been taking the Nexium for five years. I have been taking the NovoLog and lisinopril since my diagnosis with diabetes. Is there any information that could give me some answers as to what may be going on? Could the metacresol from the insulin be causing improper stool formation? Could certain minerals/vitamins be getting "leeched out" of my gastrointestinal system from any of my medications?

Answer:

It is unlikely the preservative or any one vitamin. If the stools are greasy, you can check a qualitative test for fat in the stool. If this is positive, you may want to determine whether you are malabsorbing fat. Patients with type 1 diabetes are at increased risk for nontropical sprue. This can be checked with a combination of a blood test and an endoscopy. Please check with your physician as to whether you would be a candidate for having this done.

JTL

Additional comments from Dr. Stuart Brink:

Celiac disease should be considered with transglutaminase antibody testing and also thyroid dysfunction, as well as adrenal insufficiency under such circumstances. Other conditions to be considered are not specifically associated with developing diabetes, but would include pancreatic insufficiency, other inflammatory bowel disorders and food intolerance, i.e. lactose intolerance, sorbitol intolerance if you are using too many sugar-alcohol alternative sweeteners, etc. Rarely, caffeine intolerance may also cause such symptoms so caffeine-free drinks could also be tried.

I recommend that you go back and discuss with your diabetes team and also with your gastroenterologist.

SB

DTQ-20040812000356
Original posting 28 Aug 2004
Posted to Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.